Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 22, NWS Midland/Odessa, TX

May 18, 2025Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at May 18, 2025, 12:40 AM MDT for Eddy County, Lea County, New Mexico. It took effect at May 18, 2025, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2025, 12:40 AM MDT (06:40 UTC)
In effect from
May 18, 2025, 11:00 AM MDT
Expired
May 18, 2025, 7:14 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4557 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS74 KMAF 180640
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1240 AM MDT Sun May 18 2025

NMZ027-TXZ270-271-181700-
/O.CON.KMAF.HW.W.0028.250518T1700Z-250519T0300Z/
/O.CON.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1240 AM MDT Sun May 18 2025 /140 AM CDT Sun May 18 2025/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ 
THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 40 to 50 mph 
  with gusts up to 70 mph expected. For the High Wind Watch, west 
  winds 35 to 55 mph with gusts up to 75 mph possible.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...For the High Wind Warning, from 11 AM MDT /noon CDT/ this 
  morning to 9 PM MDT /10 PM CDT/ this evening. For the High Wind 
  Watch, from Monday morning through Monday evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

Monitor the latest forecasts and warnings for updates.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

NMZ028-029-181700-
/O.NEW.KMAF.WI.Y.0022.250518T1700Z-250519T0300Z/
Eddy County Plains-Northern Lea-
Including the cities of Tatum, Carlsbad Caverns NP, Carlsbad, and
Artesia
1240 AM MDT Sun May 18 2025

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Eddy County Plains, and Northern Lea County.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

R Hluchan
2 follow-up statements
586 
WWUS74 KMAF 181905
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
105 PM MDT Sun May 18 2025

NMZ027-TXZ270-271-191200-
/O.CON.KMAF.HW.W.0028.000000T0000Z-250519T0300Z/
/O.CON.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
105 PM MDT Sun May 18 2025 /205 PM CDT Sun May 18 2025/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ 
THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 40 to 50 mph 
  with gusts up to 70 mph. For the High Wind Watch, west winds 35 to 
  45 mph with gusts up to 65 mph possible.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...For the High Wind Warning, until 9 PM MDT /10 PM CDT/ this 
  evening. For the High Wind Watch, from Monday morning through 
  Monday evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Monitor the latest forecasts and warnings for updates.

&&

$$

NMZ028-029-190300-
/O.CON.KMAF.WI.Y.0022.000000T0000Z-250519T0300Z/
Eddy County Plains-Northern Lea-
Including the cities of Carlsbad, Carlsbad Caverns NP, Tatum, and
Artesia
105 PM MDT Sun May 18 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eddy County Plains, and Northern Lea County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Greening
416 
WWUS74 KMAF 190114
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
714 PM MDT Sun May 18 2025

NMZ027-TXZ270-271-190215-
/O.CAN.KMAF.HW.W.0028.000000T0000Z-250519T0300Z/
/O.CAN.KMAF.HW.A.0022.250519T1700Z-250520T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Queen, and Guadalupe
Mountains National Park
714 PM MDT Sun May 18 2025 /814 PM CDT Sun May 18 2025/

...HIGH WIND WARNING IS CANCELLED...
...HIGH WIND WATCH IS CANCELLED...

The threat has ended.

$$

NMZ028-029-190215-
/O.CAN.KMAF.WI.Y.0022.000000T0000Z-250519T0300Z/
Eddy County Plains-Northern Lea-
Including the cities of Carlsbad Caverns NP, Artesia, Carlsbad,
and Tatum
714 PM MDT Sun May 18 2025

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

Deberry

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 17, 11:18 PM MDT, 1 hour 22 minutes earlier. Its key messages:

  • Updated at 1216 AM CDT Sun May 18 2025
  • High winds and blowing dust expected Sunday and Monday, mainly in the Guadalupe and Delaware Mountains.
  • Critical fire weather conditions expected to impact southeast New Mexico and portions of west Texas Sunday and Monday.
  • Well above normal temperatures continue into the coming week.
Area forecast discussion, May 17, 11:18 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1218 AM CDT Sun May 18 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1216 AM CDT Sun May 18 2025

- High winds and blowing dust expected Sunday and Monday, mainly
  in the Guadalupe and Delaware Mountains.

- Critical fire weather conditions expected to impact southeast
  New Mexico and portions of west Texas Sunday and Monday.

- Well above normal temperatures continue into the coming week.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 327 PM CDT Sat May 17 2025

Southwesterly flow aloft generally remains prevalent across west
Texas and southeastern New Mexico this afternoon in advance of an
upper-level trough digging over the western CONUS. Surface low
pressure is located over the vicinity of northeastern New Mexico,
while a surface trough extends southward from this feature into
our forecast area. The dryline has shift eastward through most of
our area as of 3 PM CDT this afternoon and dewpoints have dropped
into the 20s and 30s over most locations, except 40s in the far
eastern Basin and western Low Rolling Plains. Temperatures have
warmed into the 90s along the surface trough axis with a few
locations along the Rio Grande reaching over the century mark.

The upper-level trough over the western CONUS will progress
eastward toward the Four Corners Region late tonight into Sunday
morning before translating over the southern Rockies by Sunday
afternoon. Dry southwesterly flow aloft will continue across
southeast New Mexico and west Texas in advance of this system
tonight into Sunday afternoon, with above normal temperatures and
dry weather conditions persisting during this time frame. Lows
tonight will range in the mid 50s to near 60 degrees over the
mountains and northern portions of southeast New Mexico, and
generally in the 60s over the rest of the region, except for a few
locations in the lower 70s over the Lower Trans Pecos and along
the Rio Grande. Surface low pressure will deepen again over
eastern Colorado and western Kansas, with the surface trough axis
once again extending southward into our region. The dryline is
expected to mix to near or just east of our CWA border again
Sunday afternoon. Low level thermal ridging along the surface
trough will result in another hot day with breezy conditions
developing during the afternoon. The strongest winds are expected
in the Guadalupe Mountains, where forecast sustained winds of at
least 35-45 mph with gusts to 65 mph have warranted an upgrade to
a High Wind Warning there Sunday afternoon and evening. Highs
will reach well into the 90s for most areas, except mid to upper
80s in the mountains and readings between 100-110 along portions
of the Lower Trans Pecos and Rio Grande.

The dryline may retreat westward into central/eastern portions of
the Permian Basin and Lower Trans Pecos by late Sunday night. A
shortwave arriving within southwesterly flow may aid in the
development of a few showers and thunderstorms over the eastern
Permian Basin and Lower Trans Pecos late Sunday night. A storm or
two could become strong to severe before exiting to the east of
our area. Dry conditions will otherwise continue over most of our
region Sunday night.

&&

.LONG TERM...
(Monday through Friday)
Issued at 327 PM CDT Sat May 17 2025

No significant changes to the extended forecast. A similar pattern
continues on Monday with breezy westerly winds and hot temperatures
once again expected. Another round of high winds may impact the
Guadalupe Mountains, so we have issued a High Wind Watch there
again for Monday afternoon and evening. A weak cold front moves
through early Tuesday and brings temperatures back down to near
normal in the mid to upper 80s for most with 90s down across the
Big Bend. By Wednesday, the upper low will have moved out of the
area. Temperatures rebound quickly with mid to upper 90s returning
nearly areawide by the end of the week. Long range guidance keeps
low (<30%) rain chances across the Davis Mountains southward for
Thursday and Friday this coming week as an upper low sits just to
the west. Details will become clearer next week, so stay tuned!

&&

.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Sun May 18 2025

VFR continues with breezy conditions developing late this
morning. Southwest winds will gust to near 30 kts at most
terminals through the afternoon before diminishing by evening.
BLDU could limit visibilities at KCNM and KHOB, but recent green-
up should help somewhat.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Sat May 17 2025

A Rangeland Fire Danger Statement remains in effect for this
afternoon/evening as winds increase across southeast New Mexico
and western portions of the CWA. Westerly to southwesterly winds
will increase again Sunday and Monday across southeast New Mexico
and portions of west Texas (especially west of the Pecos), with
RHs cratering into the single digits. These conditions along with
very dry fuels have warranted the issuance of a Red Flag Warning
for these areas Sunday with another Fire Weather Watch going into
effect Monday. Later shifts will monitor to determine if the Fire
Weather Watch may need to be expanded further east into the
Permian Basin on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  59  87 /  20   0   0   0
Carlsbad                 61  87  55  87 /   0   0   0   0
Dryden                   71 100  66  96 /  10   0   0   0
Fort Stockton            66  93  61  89 /  10   0   0   0
Guadalupe Pass           58  78  55  79 /   0   0   0   0
Hobbs                    57  85  53  84 /   0   0   0   0
Marfa                    56  85  51  85 /   0   0   0   0
Midland Intl Airport     64  91  59  88 /  10   0   0   0
Odessa                   64  90  59  86 /  10   0   0   0
Wink                     61  92  57  89 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...     High Wind Warning from noon CDT /11 AM MDT/ today to 10 PM CDT
     /9 PM MDT/ this evening for Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...     High Wind Warning from 11 AM to 9 PM MDT Sunday for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...21
LONG TERM....93
AVIATION...29

Nearby

Wind Advisories in New Mexico, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.